Texas, 2009

Hail and Damaging Winds in Texas, April 11, 2009

April 11, 2009 · NWS LUB · 3 events in 1 county or zone

A significant severe weather episode impacted portions of southeastern New Mexico and the west Texas Permian Basin during the late afternoon and evening hours of the 11th. The storms developed east of a dryline and south of a warm front which advanced northward over the South Plains region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A significant severe weather episode impacted portions of southeastern New Mexico and the west Texas Permian Basin during the late afternoon and evening hours of the 11th. The storms developed east of a dryline and south of a warm front which advanced northward over the South Plains region. Thus cool stable air north of the frontal boundary precluded widespread severe weather over much of the South Plains, but a few thunderstorms, including a supercell storm, impacted the far southwestern portions of the South Plains region. While Doppler radar indicated the potential for a tornado with this storm over southern Yoakum County, no tornado was confirmed. Large hail and damaging thunderstorm winds, however, were observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 11, 2:53 PM CST, 47 minutes earlier.

Area forecast discussion, Apr 11, 2:53 PM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
353 PM CDT SAT APR 11 2009

.SHORT TERM...
MAIN CONCERN FOR THIS PACKAGE IS THE STRONG TO SEVERE THUNDERSTORM
THREAT ACROSS THE SOUTH PLAINS...WITH LARGE HAIL AND DAMAGING WINDS
BEING THE PRIMARY THREATS. THERE IS A SLIGHT RISK OF SEVERE STORMS
TODAY AND TONIGHT.

POTENT UPPER LEVEL SYSTEM WILL CONTINUE TO PROPAGATE TOWARDS THE
FOUR CORNERS REGION AND EAST TOWARDS THE REGION TONIGHT. 21Z RADAR
SHOWED CONTINUED DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS
PORTIONS OF THE SOUTH PLAINS AHEAD OF THE UPPER SYSTEM /ONE STORM
PRODUCED SLIGHTLY SMALLER THAN PEA-SIZE HAIL/. DEWPOINTS HAVE BEEN
SLOWLY BUT GRADUALLY INCREASING ACROSS THE REGION ALONG A 30KT SELY
LLJ...WITH MODEL GUIDANCE HINTING AT A TONGUE OF MOISTURE MOVING
NNWD TOWARDS THE TEXAS/NEW MEXICO BORDER TONIGHT. A SFC LOW
PRESSURE WILL DEEPEN FROM THE PECOS VALLEY INTO THE SOUTHERN SOUTH
PLAINS...WITH A DRY LINE AND WARM FRONTAL BOUNDARY LIFTING INTO
THE AREA TONIGHT. THUS...THUNDERSTORM INTENSIFICATION SHOULD
INITIATE ACROSS/NEAR THE TEXAS/NEW MEXICO BORDER TONIGHT. WITH
ADEQUATE DEEP LAYER SHEAR...LIFTED INDICES AND MORE THAN ADEQUATE
LIFT CREATES HIGH SEVERITY POSSIBLIITIES. FURTHERMORE...EMBEDDED
SUPERCELLS COULD BE POSSIBLE DUE TO THE AFOREMENTIONED ATMOSPHERIC
INDICES. HOWEVER...IT APPEARS THAT A MORE LINEAR CONFIGURATION
/SQUALL LINE/ IS MORE LIKELY. THE MOST LIKELY AREAS TO RECEIVE
LARGE HAIL AND DAMAGING WINDS WILL BE OVER THE SOUTHERN SOUTH
PLAINS...NEAREST THE MOISTURE TONGUE...BETTER CAPE VALUES AND DEEP
LAYER BULK SHEAR.

SUNDAY...THE STORM WILL COMMENCE TO LIFT TO THE NORTHEAST...WITH
GUIDANCE MODELS SHOWING A POSSIBILITY FOR WRAP AROUND MOISTURE AND
BREEZY WESTERLY WINDS. THUS...HAVE KEPT THUNDERSTORM POTENTIAL
THROUGHOUT SUNDAY...SHOWING A NORTHEASTERLY PROGRESSION.

&&

.LONG TERM...
RAIN CHANCES WILL BE DIMINISHING SUNDAY EVENING OVER THE NORTHEAST
SOUTH PLAINS AS THE PRIMARY MID/UPPER LEVEL CLOSED LOW SLOWLY EJECTS
EASTWARD OVER SOUTHERN KANSAS/NORTHERN OKLAHOMA. A NORTHERLY WIND
SHIFT IN THE WAKE OF THE DEPARTING SYSTEM WILL RESULT IN LITTLE/NO
IMPACT ON TEMPERATURES GIVEN THAT THE INCOMING AIRMASS WILL BE
LARGELY OF GREAT BASIN ORIGIN.

SHORTWAVE RIDGING ALOFT WILL BUILD OVER THE SOUTHERN ROCKIES/PLAINS
MONDAY AND TUESDAY...BEFORE BREAKING DOWN IN THE FACE OF INCREASING
SOUTHWESTERLY FLOW AND A NEWLY EVOLVING WESTERN U.S. TROUGH
WEDNESDAY. SOLUTIONS CONTINUE TO DEPICT MODESTLY MOIST RETURN FLOW
BENEATH SAID UPPER AIR PATTERN AND ASSOCIATED DRYLINE DEVELOPMENT BY
WEDNESDAY...HOWEVER...MODELS CONTINUE TO DIFFER IN HANDLING THE
DRYLINE PLACEMENT AND ASSOCIATED CONVECTIVE ACTIVITY. THE ECM-WF
CONTINUES TO PAINT A STORMIER PICTURE WITH CONVECTION DEVELOPING
ALONG THE DRYLINE LATE WEDNESDAY AS THE WESTERN UA TROUGH CONTINUES
TO DIG...AND IS MUCH WETTER BY FRIDAY WITH THE EJECTION OF A DEEP UA
LOW. MEANWHILE THE GFS MIXES THE DRYLINE EASTWARD WITH A MORE
PROGRESSIVE UA FEATURE PASSING OVER THE CENTRAL PLAINS. WILL AINTAIN
THE IDEAS PRESENTED IN THE PREVIOUS FORECAST...BUT WILL SHOW MORE OF
A GRADIENT IN GRIDDED POPS FAVORING THE EASTERN ZONES FOR A CHANCE
OF STORMS LATE WEDNESDAY-FRIDAY...UNTIL THE EVOLUTION OF THE WESTERN
TROUGH/DRYLINE BECOMES MORE EVIDENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        37  60  37  69  39 /  60  50  30   0   0
TULIA         44  61  39  66  40 /  80  50  30  10   0
PLAINVIEW     45  62  40  67  41 /  80  50  30   0   0
LEVELLAND     47  63  42  71  43 /  80  20  10   0   0
LUBBOCK       45  63  43  69  44 /  80  30  20   0   0
DENVER CITY   47  66  43  73  44 /  80  20  10   0   0
BROWNFIELD    46  65  44  71  44 /  80  20  10   0   0
CHILDRESS     48  66  42  70  43 /  80  60  40  10   0
SPUR          49  68  43  71  44 /  90  40  20   0   0
ASPERMONT     50  72  43  73  46 /  90  40  10   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

29/20
Hazardous weather outlook, Apr 11, 10:00 AM CST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1100 AM CDT SAT APR 11 2009

TXZ021>044-121600-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1100 AM CDT SAT APR 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS.
THUNDERSTORMS ARE EXPECTED TO INTENSIFY ACROSS THE TEXAS-NEW
MEXICO BORDER AND EASTWARD OVER THE SOUTH PLAINS TODAY...AND
ESPECIALLY TONIGHT. ALTHOUGH WIDESPREAD SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO DEVELOP LATE TODAY...A FEW ORGANIZED CONVECTIVE
COMPLEXES WITH EMBEDDED SUPERCELLS WILL BE POSSIBLE. THE MOST
LIKELY AREAS TO EXPERIENCE LARGE HAIL AND DAMAGING WINDS WILL BE
OVER THE SOUTHERN SOUTH PLAINS LATE THIS AFTERNOON AND THIS
EVENING. ELSEWHERE...STORMS WILL BECOME INCREASINGLY ELEVATED AS
THEY SPREAD NORTHWARD OVER THE SOUTH PLAINS AND EXTREME SOUTHERN
PANHANDLE...FAVORING A LARGE HAIL THREAT. THE STRONGER STORMS
COULD ALSO INDUCE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE SUNDAY...
MAINLY OVER THE NORTHERN ROLLING PLAINS AND EXTREME SOUTHEASTERN
TEXAS PANHANDLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

In the hours before

Special weather statement, Apr 11, 10:01 AM CST, 5 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1101 AM CDT SAT APR 11 2009

TXZ035-111630-
LUBBOCK TX-
1101 AM CDT SAT APR 11 2009

...STRONG THUNDERSTORM ACROSS LUBBOCK COUNTY...

AT 1059 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES SOUTHWEST OF SHALLOWATER...OR ABOUT 16
MILES SOUTHWEST OF ABERNATHY...MOVING NORTH AT 25 MPH.

BRIEF HEAVY RAINFALL...SMALL HAIL...AND DANGEROUS LIGHTNING ARE
EXPECTED OVER AREAS NEAR SHALLOWATER...NORTHEASTWARD TOWARD
ABERNATHY WITH THIS STORM. IF OUTSIDE...SEEK SHELTER INDOORS.
Special weather statement, Apr 11, 11:28 AM CST, 4 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1228 PM CDT SAT APR 11 2009

TXZ023-111800-
SWISHER TX-
1228 PM CDT SAT APR 11 2009

...STRONG THUNDERSTORM ACROSS SWISHER COUNTY...

AT 1228 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES WEST OF KRESS...OR ABOUT 12 MILES
SOUTHWEST OF TULIA...MOVING NORTH AT 25 MPH.

SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK
SHELTER INDOORS. STAY AWAY FROM WINDOWS.
Special weather statement, Apr 11, 3:12 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
412 PM CDT SAT APR 11 2009

TXZ039-112145-
YOAKUM TX-
412 PM CDT SAT APR 11 2009

...STRONG THUNDERSTORMS APPROACHING SOUTHWESTERN YOAKUM
COUNTY...

AT 409 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STRONG THUNDERSTORM SOUTHWEST OF DENVER CITY...INCLUDING A
SEVERE STORM WITH LARGE HAIL NEAR HOBBS NEW MEXICO. THESE STORMS
WERE MOVING NORTH TO NORTHEAST AT 30 MPH AND WILL BE MOVING INTO
SOUTHERN AND WESTERN PORTIONS OF YOAKUM COUNTY BY 430 PM.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

The radar

The Lubbock radar (KLBB), 136 km away, was scanning. The volume nearest the first event began at 21:39 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Yoakum

When
April 11, 3:40 PM CST to 3:45 PM CST
Where
Yoakum County, 10.5 mi W of Denver City to 9 mi WNW of Denver City
Measured
1 in hail
Reported by
Public
Coordinates
32.970, -103.031

Penny size hail reportedly covered the ground at a cotton gin west of Denver City along Texas Highway 83 by 15:40 CST. At 15:45 CST, quarter size hail was reported west-northwest of Denver City.

Thunderstorm Wind, Yoakum

When
April 11, 3:50 PM CST
Where
Yoakum County, 8 mi W of Denver City
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
32.970, -102.988

Local law enforcement officials reported that utility lines were blown down along Texas Highway 83 west of Denver City. The damage occurred near the path of a Doppler radar indicated mesocyclone, but the occurrence of a tornado could not be confirmed.

Thunderstorm Wind, Yoakum

When
April 11, 4:35 PM CST
Where
Yoakum County, 7 mi WNW of Denver City
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
33.009, -102.962

A linear multicell thunderstorm complex impacted Yoakum County in the wake of an earlier supercell storm. This second round of thunderstorms produced a severe wind gust of 60 mph that was recorded by the Texas Tech University West Texas Mesonet west-northwest of Denver City. No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155538, 155542, 155548.